Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 133, NWS Tallahassee, FL

October 26, 1997Lafayette County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 26, 1997, 9:29 PM EST for Lafayette County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1997, 9:29 PM EST (02:29 UTC)
Expired
Oct 26, 1997, 10:15 PM EST
In force
46 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Lafayette County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 5:00 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2292 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 270228 RRA
SVRTLH
FLC067-270315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 PM EST SUN OCT 26 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...LAFAYETTE COUNTY
 
AT 927 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS EXTENDING ACROSS SOUTHERN TAYLOR COUNTY TO JUST
OFFSHORE OF DIXIE COUNTY...MOVING RAPIDLY EAST NORTHEAST AT 50 MPH. THIS
LINE OF STORMS WILL MOVE INTO SOUTHWESTERN LAFAYETTE COUNTY BY 935 PM
EST...AND WILL REACH MAYO BY 950 PM EST. THIS LINE OF STORMS WILL LIKELY
PRODUCE DAMAGING WIND GUSTS AS IT MOVES ACROSS LAFAYETTE COUNTY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 9:09 PM EST, 20 minutes earlier.

Area forecast discussion, Oct 26, 9:09 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT SUN OCT 26 1997

ITS FINALLY BEGINNING TO SLOW DOWN HERE AFTER SEVERAL DAYS OF
INTENSE ACTIVITY. THE FRONT HAS PAST PNS AND VPS AND SHOULD PASS
DHN IN A FEW HOURS. SHOULD BE THROUGH TLH BY 0800Z. STRONG
CONVECTIVE ACTIVITY CONTINUES IN N FL EXTENDING SOUTHWESTWARD OUT
INTO THE GULF. STILL EXPECT THE POSSIBILITY OF SEVERE WEATHER IN
THE SE PORTION OF OUR CWA AS STRONG THUNDE2RSTORMS MOVE ONSHORE IN
TAYLOR AND DIXIE COUNTIES.

WATSON

In the hours before

Special weather statement, Oct 26, 8:20 PM EST, 1 hour 9 minutes before
FLZ015>019-026>029-034-270130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EST SUN OCT 26 1997

...TORNADO WATCH 779 CANCELLED FROM JEFFERSON COUNTY WESTWARD...

...TORNADO WATCH REMAINS IN EFFECT FOR TAYLOR...MADISON...
LAFAYETTE...AND DIXIE COUNTIES...

A LINE OF INTENSE THUNDERSTORMS CONTINUES TO MOVE EAST AND NORTHEAST
ACROSS TAYLOR AND MADISON COUNTIES AS OF 815 PM EST. THE THREAT FOR
TORNADOES CONTINUES ALONG AND TO THE EAST OF THIS LINE OF STORMS. A
TORNADO WATCH REMAINS IN EFFECT FOR MADISON...TAYLOR...LAFAYETTE...
AND DIXIE COUNTIES THROUGH 1100 PM EST.

TO THE WEST OF THIS LINE OF THUNDERSTORMS...THE THREAT FOR SEVERE
WEATHER HAS DIMINISHED. THEREFORE...THE TORNADO WATCH HAS BEEN
CANCELLED FOR GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...AND
JEFFERSON COUNTIES.
Special weather statement, Oct 26, 8:21 PM EST, 1 hour 8 minutes before
FLZ015>019-026>029-034-270130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EST SUN OCT 26 1997

...TORNADO WATCH #779 CANCELLED FROM JEFFERSON COUNTY WESTWARD...

...TORNADO WATCH REMAINS IN EFFECT FOR TAYLOR...MADISON...
LAFAYETTE...AND DIXIE COUNTIES...

A LINE OF INTENSE THUNDERSTORMS CONTINUES TO MOVE EAST AND NORTHEAST
ACROSS TAYLOR AND MADISON COUNTIES AS OF 815 PM EST. THE THREAT FOR
TORNADOES CONTINUES ALONG AND TO THE EAST OF THIS LINE OF STORMS. A
TORNADO WATCH REMAINS IN EFFECT FOR MADISON...TAYLOR...LAFAYETTE...
AND DIXIE COUNTIES THROUGH 1100 PM EST.

TO THE WEST OF THIS LINE OF THUNDERSTORMS...THE THREAT FOR SEVERE
WEATHER HAS DIMINISHED. THEREF4ORE...THE TORNADO WATCH HAS BEEN
CANCELLED FOR GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...AND
JEFFERSON COUNTIES.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 9:02 PM ESTSevere Thunderstorm WarningTAEDixie, Taylor43 min
Oct 26, 9:47 PM ESTSevere Thunderstorm WarningTAEDixie43 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.